Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 41, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 13, 2006, 4:00 PM EDT for Northumberland County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2006, 4:00 PM EDT (20:00 UTC)
- Expired
- Apr 13, 2006, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northumberland County, VA
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:00 AM EDT, 5 hours earlier.
Area forecast discussion, Apr 13, 11:00 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 AM EDT THU APR 13 2006 .SHORT TERM /REST OF TODAY/...WEAK COLD FRONT BASICALLY DISSIPATING OVER THE NRN ZONES RIGHT NOW...WITH LITTLE IN THE WAY OF A WIND SHIFT OR MSTR BNDRY. STILL SOME DEGREE OF INSTABILITY THIS AFTN AS MID LVL LAPSE RATES ACRS THE NORTH ARE NEAR 7 C...WITH UPR COLD POOL. NOT MUCH MSTR TO WORK WITH BUT AREA SNDGS SHOWING CONVEC TEMPS IN MID 70S SO HAVE SENT UPDATED ZONES TO GO WITH SLGT CHC TSTMS ACRS NORTH FOR MID TO LATE AFTN HRS AS TEMPS RISE/APPRCH 80 F. LOOKS A BIT TOO DRY FARTHER SOUTH BUT WILL NEED TO MONITOR. .MARINE...CONDS JUST BLO SCA NOW. && .PREVIOUS DISCUSSION... (ISSUED 342 AM EDT THU APR 13 2006) SHORT TERM... TODAY... LINE OF SHOWERS AND STORMS MOVING OVER SRN PA AND INTO WV. THIS LINE WILL CONTINUE TO MOVE SE ALTHOUGH IN A WEAKENING STAGE. STRONG SOUTH FLOW OVER SE VA BRINGING IN DEW PTS INTO THE LOWER TO MIDDLE 50S. LAPSE RATE SHOWING SOME INSTABILITY INTO THIS MORNING OVER EASTERN VA. NOTICING A OUTFLOW BOUNDARY MOVING SOUTH OF THE MAIN LINE OF SHOWERS AND THUNDERSTORMS ON LWX RADAR. THIS BOUNDARY MAY ENHANCE ACTIVITY SOUTHWARD THIS MORNING SO BUMPED UP POPS OVER NORTH WITH THAT THINKING IN MIND. COULD SEE A FEW RUMBLES OF THUNDER OVER NORTHEASTERN THIRD SO ADDED ISOL WORDING. QUESTION THEN TURNS TO HOW FAR SOUTH SHOWER ACTIVITY WILL DEVELOP SO WENT SLT CHC AS FAR SOUTH AS A LINE EXTENDING SOUTHEAST FROM FLUVANNA TO SUFFOLK THEN EASTWARD OVER TO VA BEACH COUNTIES UNTIL MID MORNING. KEPT A CHC FOR -SHRA OVER THE DELMARVA PENINSULA TILL 18Z TODAY WITH ANY LEFTOVER LINGERING ACTIVITY. MAX TEMPS LEFT AS IS WITH UNCERTAINTY OF COVERAGE OF ACTIVITY. SKIES SHOULD BECOME PARTLY CLOUDY TO MOSTLY CLEAR TOWARDS EVENING. TONIGHT INTO FRIDAY... MCS WILL BE ONGOING OVER UPR MIDWEST/WRN GRT LAKES AREA DURING THE EVENING AND SHOULD CONTINUE PROPAGATE SOUTHEASTWARD WITH NW FLOW ALOFT. CLOUDS WILL BE ON THE INCREASE OVER WESTERN HALF OF CWA LATE TONIGHT. MCS WILL WEAKEN BEFORE MOVING INTO REGION EARLY ON FRIDAY. OVERALL...LOOKS LIKE A BETTER CHANCE FOR THUNDER ACTIVITY AND MUCH NEEDED RAINFALL. FCST SOUNDINGS SHOW STRONGER LOW/MID LVL JETS THAN THIS MORNINGS ACTIVITY AND PWAT LVLS OVER AN INCH. BEST LIFT AND FORCING ONCE AGAIN WILL BE OVER THE NORTHERN HALF OF CWA. LONG TERM... FRIDAY EVENING WEDNESDAY... STATIONARY BOUNDARY WILL HOLD OVER MID-ATL REGION BEHIND SYSTEM THAT WILL EJECT OUT OF CWA EARLIER IN THE DAY AND NUMEROUS SHORT WAVES/COMPLEXES WILL CONTINUE TO MOVE ALONG STATIONARY BOUNDARY AS LONG AS MID LVL RIDGE HOLDS OVER CENTRAL PLAINS. NEXT IN A SERIES OF COMPLEXES MOVES TOWARD THE REGION OVERNIGHT INTO SAT. MEANWHILE...CUT OFF LOW WILL MOVE INTO THE FOUR CORNERS REGION AND PHASE WITH NORTHERN STREAM OVER INTERMOUNTAIN MIDWEST AND INTO THE PLAINS ON SATURDAY. THIS SYSTEM LOOKS TO WEAKEN RIDGE FOR A SHORT TIMEFRAME CURRENTLY HOLDING OVER THE PLAINS. THIS STORM SYSTEM LOOKS TO RACE TOWARDS CWA SUN NIGHT INTO MONDAY (AS A STRONGER MCS) AND ALLOW THE AFOREMENTIONED STATIONARY BOUNDARY TO ACT AS A BACKDOOR COLD FRONT...BRINGING IN MORE SEASONABLE TEMPERATURES INTO MIDDLE OF NEXT WEEK. AVIATION... WILL CONTINUE TO SEE VFR CONDITIONS FOR THE MOST PART OVER THE NEXT 24-36 HRS...WITH A COUPLE OF EXCEPTIONS. FIRST...DIMINISHING SHOWERS/ISOLATED TSTMS CURRENTLY APPROACHING NRN VA MAY HOLD TOGETHER TO PROVIDE A BRIEF PERIOD OF SHOWERS (MVFR VSBYS) TO SBY BY MID MORNING. TONIGHT...COULD BE LOOKING AT SOME PATCHY FOG (MAINLY MVFR VSBYS) AS WINDS BECOME LIGHT OR CALM. BEST CHANCE WOULD BE BEFORE 3 OR SO AM HOWEVER...AS ANTICIPATE THICKER CLOUD COVER/ INCREASED SURFACE MIXING TO MOVE IN THEREAFTER. MARINE... WILL CONTINUE TO HEADLINE SMALL CRAFT ADVISORIES OVER THE CHES BAY WATERS AND MID ATLC CSTL WATERS N OF CHINCOTEAGUE WITH THE PRE-FRONTAL SOUTHERLY SURGE. ONCE AGAIN...DEGREE OF STABILITY OVER THE WATERS WILL MAKE THIS A MARGINAL ADVISORY. COULD BE LOOKING AT MARGINAL SCA CONDITIONS (15-20 KT WINDS OVER CHES BAY AND/OR CURRITUCK SOUND) AGAIN ON FRIDAY AHEAD OF THE NEXT TROUGH...OTHER THAN THAT NO HEADLINES EXPECTED IN THE FORESEEABLE FUTURE. SHORT/LONG TERM...WAMSLEY && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SHORT TERM UPDATES...BROWN/FMC
Hazardous weather outlook, Apr 13, 6:44 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 644 AM EDT THU APR 13 2006 ANZ633-MDZ021>024-NCZ012>017-030>032-102-VAZ048-049-060>100- 141045- CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 644 AM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ630>632-650-652-654-656-658-670-MDZ025-141045- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-MARYLAND BEACHES- 644 AM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAMSLEY
In the hours before
Special weather statement, Apr 13, 2:48 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 248 PM EDT THU APR 13 2006 VAZ075-131915- WESTMORELAND VA- 248 PM EDT THU APR 13 2006 ...STRONG THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF COLONIAL BEACH...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR POTOMAC BEACH AT 300 PM EDT...COLONIAL BEACH...AND...OAK GROVE AT 305 PM EDT...POTOMAC MILLS AT 315 PM EDT. WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. 25
Special weather statement, Apr 13, 3:12 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 312 PM EDT THU APR 13 2006 VAZ075>077-131945- NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 312 PM EDT THU APR 13 2006 ...STRONG THUNDERSTORM MOVING THROUGH NORTH CENTRAL WESTMORELAND COUNTY... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTROSS...OR ABOUT 7 MILES SOUTHEAST OF COLONIAL BEACH...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MONTROSS AT 320 PM EDT...MOUNT HOLLY AT 325 PM EDT...KREMLIN AT 330 PM EDT...OLDHAMS AT 335 PM EDT...GIBEON AT 340 PM EDT...CALLAO AT 345 PM EDT. WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. 25
Local storm report, Apr 13, 3:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MONTROSS 38.09N 76.82W
04/13/2006 E1.00 INCH WESTMORELAND VA TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL
&&
MRUSNAKSpecial weather statement, Apr 13, 3:51 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 351 PM EDT THU APR 13 2006 MDZ021-132015- DORCHESTER MD- 351 PM EDT THU APR 13 2006 ...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE AT 405 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM AS IT TRACKS EAST ACROSS THE COUNTY. 44
Local storm report, Apr 13, 3:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MOUNT HOLLY 38.09N 76.72W
04/13/2006 E0.88 INCH WESTMORELAND VA POST OFFICE
PENNY TO NICKEL-SIZED HAIL
&&
AKIMBALLLocal storm report, Apr 13, 3:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL CALLAO 37.97N 76.56W
04/13/2006 E0.88 INCH NORTHUMBERLAND VA POST OFFICE
PENNY TO NICKEL-SIZED HAIL
&&
AKIMBALLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:29 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland, Westmoreland | 31 min |
| Apr 13, 3:33 PM EDT | Special Marine Warning | AKQ | 87 min | |
| Apr 13, 4:40 PM EDT | Special Marine Warning | AKQ | 35 min | |
| Apr 13, 4:54 PM EDT | Tornado Warning | AKQ | Northampton | 36 min |
| Apr 13, 5:16 PM EDT | Special Marine Warning | AKQ | 14 min | |
| Apr 13, 5:32 PM EDT | Special Marine Warning | AKQ | 43 min | |
| Apr 13, 6:11 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Apr 13, 7:40 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Apr 13, 7:53 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Newport News | 22 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.